Alert archive / Michigan / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 37, NWS Marquette, MI

July 9, 2012Menominee County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 9, 2012, 6:50 PM CDT for Menominee County, Michigan. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2012, 6:50 PM CDT (23:50 UTC)
Expired
Jul 9, 2012, 7:17 PM CDT
In force
27 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Menominee County, MI

The radar

The Green Bay radar (KGRB), 97 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:55 PM CDTTSTM WND DMG2 S Nathan, MIA FEW 8 INCH DIAMETER TREES WERE SNAPPED. TREES FELL ON POWER LINES CAUSING A POWER OUTAGE. PEA SIZE HAIL AND HEAVY RAIN WERE ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WUUS53 KMQT 092350
SVRMQT
MIC109-100045-
/O.NEW.KMQT.SV.W.0037.120709T2350Z-120710T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
650 PM CDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MENOMINEE COUNTY IN SOUTH CENTRAL UPPER MICHIGAN...

* UNTIL 745 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTH OF STEPHENSON...OR 27 MILES SOUTHEAST OF IRON
  MOUNTAIN...AND MOVING SOUTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STEPHENSON...SWANSON...DAGGETT...INGALLS...WALLACE AND CARBONDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4519 8775 4529 8771 4534 8766 4537 8767
      4538 8770 4534 8776 4535 8784 4563 8778
      4561 8753 4510 8764 4510 8766
TIME...MOT...LOC 2350Z 004DEG 21KT 4552 8767
WIND...HAIL 60MPH 1.00IN

$$

ROLFSON
1 follow-up statement
855 
WWUS53 KMQT 100017
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
817 PM EDT MON JUL 9 2012

MIC109-100026-
/O.CAN.KMQT.SV.W.0037.000000T0000Z-120710T0045Z/
MENOMINEE MI-
717 PM CDT MON JUL 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR MENOMINEE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND GUSTY WINDS TO 35 MPH ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

LAT...LON 4519 8775 4529 8771 4534 8766 4537 8767
      4538 8770 4534 8776 4535 8784 4563 8778
      4561 8753 4510 8764 4510 8766
TIME...MOT...LOC 0016Z 004DEG 21KT 4537 8769

$$

ROLFSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:08 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 9, 3:08 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
408 PM EDT MON JUL 9 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 407 PM EDT MON JUL 9 2012

OUR INITIAL SHORTWAVE TROUGH THAT HELPED SPUR SHOWERS AND
THUNDERSTORM ACTIVITY...THAT PUSHED FROM NEAR ISLE ROYALE TO LAKE
MI...IS CURRENTLY OVER THE SE CWA. THE RUC DID A FAIRLY GOOD JOB AT
PIN POINTING THE STORM COVERAGE INITIALLY. NW FLOW WILL REMAIN
OVERNIGHT...ALONG WITH A CLEARING SKY WITH THE LOSS OF DAYTIME
HEATING. EXPECT ANOTHER COMFORTABLE NIGHT...WITH LOWS IN THE
50S...AND IN THE UPPER 40S INLAND FROM THE GREAT LAKES.

ANOTHER /ALBEIT WEAKER/ SHORTWAVE LOOKS TO SLIDE INTO LAKE SUPERIOR
BY DAYBREAK TUESDAY. GIVEN THE TIMING AGAIN AROUND DAYTIME
HEATING...AND WITH LAKE BREEZE ENHANCEMENT POSSIBLE...CAN NOT RULE
OUT SCT TO ISO TSRA FROM LATE MORNING ON. COVERAGE WOULD MOST LIKELY
BE INLAND FROM LAKE SUPERIOR OVER CENTRAL AND E UPPER MI. ML CAP
VALUES WILL ONCE AGAIN TOP OUT BETWEEN 200-500J/KG. THE NAM IS MORE
FOCUSED WEST AND CENTRAL...WHILE THE GFS IS HINTING AT A S CENTRAL
AND ALONG THE LAKE MI SHORELINE. STRONG GUSTY WINDS COULD BE A
CONCERN WITH AN TS THAT DEVELOP...DCAPE VALUES HOVERING AROUND OR
ABOVE 1000J/KG DURING THE AFTERNOON HOURS. THE FREEZING LEVEL SHOULD
BE A TOUCH HIGHER THAN TODAY...AROUND 11-12KFT...WITH STILL A
POTENTIAL FOR SMALL HAIL IN STRONGER STORMS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 407 PM EDT MON JUL 9 2012

UPPER TROUGH OVER THE NERN CONUS WILL BEGIN TO SHIFT TO THE NE TUES
NIGHT AND CONTINUE THROUGH THE WORK WEEK. THIS WILL ALLOW THE UPPER
RIDGE THAT WAS OVER THE CANADIAN PRAIRIES TO SHIFT E TOWARDS THE
AREA...WHICH WILL LEAD TO A GRADUAL WARM UP THROUGH THE REST OF THE
WORK WEEK. TEMPS WILL LIKELY BE A LITTLE COOLER THAN LAST WEEK
THOUGH...AS WEAK UPPER TROUGH IN THE SPLIT FLOW OVER THE MID MISS
VALLEY WILL KEEP THE WARMEST TEMPS SUPPRESSED TO THE CNTRL PLAINS.
TEMPS SHOULD BE IN THE 80S THROUGH THE REST OF THE WORK WEEK...WITH
A FEW 90S TRYING TO PUSH INTO SCNTRL UPPER MI OVER THE WEEKEND.

AT THE SFC...HIGH PRESSURE WILL BE NEARLY STATIONARY OVER THE LOWER
GREAT LKS THROUGH FRIDAY. THIS WILL KEEP A SFC RIDGE OVER THE UPPER
GREAT LKS DURING THAT TIME. WITH THE UPPER TROUGH SHIFTING TO THE
NE...SHOULDN/T SEE ANY SHORTWAVES AFFECTING THE AREA FOR WED THROUGH
THE FIRST PART OF THE WEEKEND. BUT...THERE SHOULD BE ENOUGH LOW/MID
LVL MOISTURE TO ALLOW FOR SOME AFTN SHOWER/THUNDERSTORM DEVELOPMENT
WED/THURS. ON BOTH DAYS...BEST MOISTURE LOOKS TO BE OVER THE
INTERIOR W...WHICH WOULD BE A LITTLE FARTHER FROM THE SFC HIGH.
INSTABILITY LOOKS TO WEAKEN BOTH WED/THURS...WHICH SHOULD KEEP
SHOWER COVERAGE ISOLATED. IN ADDITION...COLD FRONT IN SRN ONTARIO
TRIES TO DROP ACROSS LK SUPERIOR WED NIGHT INTO THURS...BUT THE HIGH
PRESSURE RIDGE LOOKS TO HOLD IT OFF.

FLOW BEGINS TO MERGE OVER THE WEEKEND...AS SRN STREAM UPPER TROUGH
LIFTS NE INTO THE LOWER GREAT LKS. THIS WILL ALLOW THE WARMER H850
TEMPS TO THE SW TO MOVE INTO THE UPPER GREAT LKS. DEPENDING ON
THE TRACK OF THE WEAK ENERGY WITH THE UPPER TROUGH...COULD SEE
SOME AFTN SHOWERS/THUNDERSTORMS BUT CONFIDENCE IS LOW. OVERALL...NO
APPRECIABLE SYSTEMS OR WIDESPREAD RAIN CHANCES IN THE LONG TERM
PERIOD.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 149 PM EDT MON JUL 9 2012

MONITORING A LINE OF TSRA STRETCHING FROM CENTRAL BARAGA CO THROUGH
ISHPEMING AND NEGAUNEE...HEADING SSE TOWARD SAW. EXPECT TSRA TO
SLIDE OVER OR JUST W OF SAW BY 19Z...WITH SHRA CONTINUING BEHIND THE
MAIN LINE. OTHER THAN SAW WITH INITIAL MVFR CEIGS POSSIBLE...VFR
CEILINGS AND VIS CAN BE EXPECTED AT SAW...AS WELL AS CMX AND IWD.
WINDS SHOULD REMAIN AOB 10KTS...WITH MAINLY DIURNALLY DRIVEN TSRA
THAT WILL BE TOO LOW TO PUT IN THE FCST YET FOR TUESDAY.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 407 PM EDT MON JUL 9 2012

OTHER THAN WITH ANY TS THAT DEVELOP OR MOVE ACROSS LS...HIGH
PRESSURE AND LIGHT WINDS AOB 25KTS THROUGH AT LEAST FRIDAY. LARGE
HIGH PRESSURE WILL BUILD SLIGHTLY ACROSS THE UPPER GREAT LAKES
TUESDAY. THE HIGH WILL SLOWLY EDGE SE TO THE LOWER GREAT LAKES BY
WEDNESDAY NIGHT...WHILE KEEPING A RIDGE ACROSS LS THROUGH SATURDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...KF
LONG TERM...SRF
AVIATION...KF
MARINE...KF
Hazardous weather outlook, Jul 9, 3:25 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
425 PM EDT MON JUL 9 2012

MIZ001>007-009>014-084-085-101200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
425 PM EDT MON JUL 9 2012 /325 PM CDT MON JUL 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY THROUGH EARLY EVENING
OVER CENTRAL UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY THROUGH
THURSDAY...MAINLY DURING THE AFTERNOON OVER INTERIOR PORTIONS OF
UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LSZ162-240>251-263>267-101200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
425 PM EDT MON JUL 9 2012 /325 PM CDT MON JUL 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE OVER FAR WESTERN LAKE SUPERIOR SATURDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-101200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
425 PM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY...AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

SRF

In the hours before

Special weather statement, Jul 9, 2:52 PM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
252 PM CDT MON JUL 9 2012

MIZ012-092030-
MENOMINEE-
252 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ALERT FOR MENOMINEE COUNTY UNTIL 330 PM CDT...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF STEPHENSON...OR 14 MILES
NORTH OF MENOMINEE. THIS STORM WAS MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KLUBER
Special weather statement, Jul 9, 5:37 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
637 PM EDT MON JUL 9 2012

MIZ011-012-092315-
DICKINSON-MENOMINEE-
537 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ALERT FOR DICKINSON AND MENOMINEE COUNTIES
UNTIL 615 PM CDT...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF FOSTER CITY...OR 22 MILES EAST OF
IRON MOUNTAIN.  THIS STORM WAS MOVING SOUTH AT 20 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HARDWOOD...
  LA BRANCHE...
  CUNARD...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

ROLFSON

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:58 PM CDTSevere Thunderstorm WarningMQTMenominee47 min
Jul 9, 6:07 PM CDTSevere Thunderstorm WarningMQTDickinson, Menominee53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.